Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


More Hair Loss Questions
Mar 30, 2003

Hi, I wrote several weeks ago about the hair loss on my head (I am the woman who wrote). You said it was probably due to the Crixivan and that instead of using Rogaine I should ask my doc about changing meds. Well, I did and he advises against it. I don't think he knows how devastating it is for a woman to lose her hair. I bought some Rogaine and am praying (literally) that it helps.

For the longest time (4-5 years) I was on Crixivan, Epivir and Zerit. Undetectable VL and T cells around 700. Because of lypoatrophy (legs, arms, face-I got facial implants) I switched from Zerit to Videx. Remained undetectable. Because of problems remembering afternoon Crixivan dosage he switched to twice a day Crixivan with Norvir boost in 5/02. Since 7/02 my VL has been bouncing all around down to 300, up to 21,000. I get monthly draws since all of this bouncing and there have been times where there was a log (or greater) drop for two months then up again; then down again. Latest draw VL down (2 months in a row) to 1800. T Cells remain constant at around 750-800.

I have had two genotypes and both times it came back as fully sensitive virus (no resistance). Doc admits he is puzzled. I do believe it was because I wasnt consistently eating enough with the dosage of Crixivan/Norvir and I wasnt absorbing it consistently. Who knows.

Anyway, he doesnt want to switch to other drugs and risk resistance/toxicity. In the meantime I am slowly (but surely) going bald. I am so depressed I cant look in the mirror without crying. My hair was always my crowning glory so to speak. Now I am ugly.

Should I push hard for a switch in meds away from the Crixivan or just suck it up? Thank you. Just being able to express my fears is very comforting. This is a very very lonely disease.

Response from Dr. Boyle

I would push for a change or perhaps even a stop, especially given the viral changes you are describing. I suspect that your adherence to the regimen has been affected by the side effects you are experiencing, especially the hair loss, and this could account for the viral loads bouncing around and a wild-type virus on resistance testing. Eventually, this will get you into trouble and it should be dealt with now rather than waiting, since the consequences of failure may limit your future treatment choices. If you started with high T cells, especially if they were over 350, I would be more likely to consider medication discontinuation than a change.



Previous
meds/muscle loss
Next
My bones are breaking.....

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement